Skip to main navigation Skip to main content Skip to footer For Medicare For Providers For Brokers For Employers Español For Individuals & Families: For Individuals & Families Medical Dental Other Supplemental Explore coverage through work How to Buy Health Insurance Types of Dental Insurance Open Enrollment vs. Special Enrollment See all topics Shop for Medicare plans Member Guide Find a Doctor Log in to myCigna
Home Knowledge Center Wellness Library Chlorpheniramine

Chlorpheniramine

(klor fen ir' a meen)

WHY is this medicine prescribed?

WHY is this medicine prescribed?

Chlorpheniramine relieves red, itchy, watery eyes; sneezing; itchy nose or throat; and runny nose caused by allergies, hay fever, and the common cold. Chlorpheniramine helps control the symptoms of cold or allergies but will not treat the cause of the symptoms or speed recovery. Chlorpheniramine is in a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.

Are there OTHER USES for this medicine?

Are there OTHER USES for this medicine?

This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.

HOW should this medicine be used?

HOW should this medicine be used?

Chlorpheniramine comes as a tablet, a capsule, an extended-release (long-acting) tablet and capsule, a chewable tablet, and a liquid to take by mouth. The regular capsules and tablets, chewable tablets, and liquid are usually taken every 4 to 6 hours as needed. The extended-release (long-acting) tablets and capsules are usually taken twice a day in the morning and evening as needed. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take chlorpheniramine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.

Chlorpheniramine comes alone and in combination with fever and pain reducers, expectorants, cough suppressants, and decongestants. Ask your doctor or pharmacist for advice on which product is best for your symptoms. Check nonprescription cough and cold product labels carefully before using 2 or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose.This is especially important if you will be giving cough and cold medications to a child.

Nonprescription cough and cold combination products, including products that contain chlorpheniramine, can cause serious side effects or death in young children. Do not give these products to children younger than 4 years of age. If you give these products to children 4-11 years of age, use caution and follow the package directions carefully.

If you are giving chlorpheniramine or a combination product that contains chlorpheniramine to a child, read the package label carefully to be sure that it is the right product for a child of that age. Do not give chlorpheniramine products that are made for adults to children.

Before you give a chlorpheniramine product to a child, check the package label to find out how much medication the child should receive. Give the dose that matches the child's age on the chart. Ask the child's doctor if you don't know how much medication to give the child.

If you are taking the liquid, do not use a household spoon to measure your dose. Use the measuring spoon or cup that came with the medication or use a spoon made especially for measuring medication.

If you are using the extended-release tablets or capsules, swallow them whole. Do not break, crush, chew, or open them.

What SPECIAL PRECAUTIONS should I follow?

What SPECIAL PRECAUTIONS should I follow?

Before taking chlorpheniramine,

  • tell your doctor and pharmacist if you are allergic to chlorpheniramine, any other medications, or any of the ingredients in the chlorpheniramine product you plan to use. Check the package label for a list of the ingredients.

  • tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: other medications for colds, hay fever, or allergies; medications for anxiety, depression, or seizures; muscle relaxants; narcotic medications for pain; sedatives; sleeping pills; and tranquilizers.

  • tell your doctor if you have or have ever had asthma, emphysema, chronic bronchitis, or other types of lung disease; glaucoma (a condition in which increased pressure in the eye can lead to gradual loss of vision); ulcers; diabetes; difficulty urinating (due to an enlarged prostate gland); heart disease; high blood pressure; seizures; or an overactive thyroid gland.

  • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking chlorpheniramine, call your doctor.

  • you should know that this medication may make you drowsy. Do not drive a car or operate machinery until you know how this medication affects you.

  • ask your doctor about the safe use of alcohol while you are taking chlorpheniramine. Alcohol can make the side effects of chlorpheniramine worse.

  • talk to your doctor about the risks and benefits of taking chlorpheniramine if you are 65 years of age or older. Older adults should not usually take chlorpheniramine because it is not as safe or effective as other medications that can be used to treat the same condition.

What SPECIAL DIETARY instructions should I follow?

What SPECIAL DIETARY instructions should I follow?

Unless your doctor tells you otherwise, continue your normal diet.

What should I do IF I FORGET to take a dose?

What should I do IF I FORGET to take a dose?

Chlorpheniramine is usually taken as needed. If your doctor has told you to take chlorpheniramine regularly, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.

What SIDE EFFECTS can this medicine cause?

What SIDE EFFECTS can this medicine cause?

Chlorpheniramine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:

  • drowsiness
  • dry mouth, nose, and throat
  • nausea
  • vomiting
  • loss of appetite
  • constipation
  • headache
  • increased chest congestion

Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:

  • vision problems
  • difficulty urinating

If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online (http://www.fda.gov/Safety/MedWatch) or by phone (1-800-332-1088).

What should I know about STORAGE and DISPOSAL of this medication?

What should I know about STORAGE and DISPOSAL of this medication?

Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom).

It is important to keep all medication out of sight and reach of children as many containers (such as weekly pill minders and those for eye drops, creams, patches, and inhalers) are not child-resistant and young children can open them easily. To protect young children from poisoning, always lock safety caps and immediately place the medication in a safe location – one that is up and away and out of their sight and reach. http://www.upandaway.org

Unneeded medications should be disposed of in special ways to ensure that pets, children, and other people cannot consume them. However, you should not flush this medication down the toilet. Instead, the best way to dispose of your medication is through a medicine take-back program. Talk to your pharmacist or contact your local garbage/recycling department to learn about take-back programs in your community. See the FDA's Safe Disposal of Medicines website (http://goo.gl/c4Rm4p) for more information if you do not have access to a take-back program.

What should I do in case of OVERDOSE?

What should I do in case of OVERDOSE?

In case of overdose, call the poison control helpline at 1-800-222-1222. Information is also available online at https://www.poisonhelp.org/help. If the victim has collapsed, had a seizure, has trouble breathing, or can't be awakened, immediately call emergency services at 911.

What OTHER INFORMATION should I know?

What OTHER INFORMATION should I know?

Ask your pharmacist any questions you have about chlorpheniramine.

It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

Brand Name(s): Actifed® Cold and Allergy (as a combination product containing Chlorpheniramine Maleate and Phenylephrine Hydrochloride), Actifed® Cold and Sinus (as a combination product containing Chlorpheniramine Maleate, Pseudoephedrine Hydrochloride, and Acetaminophen), Ah-Chew® (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Alka-Seltzer Plus® Cold Medicine Liqui-Gels® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Aller-Chlor®, Aller-Chlor® Syrup, Allerest® Maximum Strength (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Atrohist® Pediatric (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Brexin® L.A. (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Chlo-Amine®, Chlordrine® S.R. (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Chlor-Phed® Timecelles® (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Chlor-Trimeton® 12 Hour Allergy, Chlor-Trimeton® 12 Hour Allergy Decongestant (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Sulfate), Chlor-Trimeton® 4 Hour Allergy, Chlor-Trimeton® 4 Hour Allergy Decongestant (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Sulfate), Chlor-Trimeton® 8 Hour Allergy, Chlor-Trimeton® Allergy Syrup, Comhist® (as a combination product containing Chlorpheniramine Maleate, Phenylephrine Hydrochloride, and Phenyltoloxamine Citrate), Comtrex® Allergy-Sinus Maximum Strength Tablets (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Coricidin® HBP® Cold & Flu (as a combination product containing Chlorpheniramine Maleate and Acetaminophen), D.A. Chewable® (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), D.A. II® (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Dallergy® (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Dallergy® Caplets® (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Dallergy® Syrup (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Deconamine® (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Deconamine® SR (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Deconamine® Syrup (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Dristan® Cold (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Phenylephrine Hydrochloride), Dura-Vent® DA (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), EX-Histine® Syrup (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Extendryl® (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Extendryl® Jr. (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Extendryl® Sr. (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Extendryl® Syrup (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Flu-Relief® Caplets® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Histalet® Syrup (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Kolephrin® Caplets® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Kronofed-A® Kronocaps® (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Kronofed-A-Jr.® Kronocaps® (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Mescolor® (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Pseudoephedrine Hydrochloride), ND Clear® (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), ND-Gesic® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, Phenylephrine Hydrochloride, and Pyrilamine Maleate), Novahistine® Elixir (as a combination product containing Chlorpheniramine Maleate and Phenylephrine Hydrochloride), Omnihist® LA (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Polaramine®, Polaramine® Expectorant (as a combination product containing Dexchlorpheniramine Maleate, Guaifenesin, and Pseudoephedrine Sulfate), Polaramine® Repetabs®, Polaramine® Syrup, Protid® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Phenylephrine Hydrochloride), Rescon® (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Rescon® JR (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Rescon®-ED (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Rhinatate® (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), R-Tannate® (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), R-Tannate® Pediatric (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), Ryna® (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Rynatan® (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), Rynatan® Pediatric (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), Rynatan®-S Pediatric (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), Sinarest® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Sinarest® Extra Strength Caplets® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Sine-Off® Sinus Medicine Caplets® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Singlet® Caplets® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Sinutab® Sinus Allergy Maximum Strength Caplets® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Sinutab® Sinus Allergy Maximum Strength Tablets (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Sudafed® Cold & Allergy (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Tanafed® (as a combination product containing Chlorpheniramine Tannate and Pseudoephedrine Tannate), Tanoral® Pediatric (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), Tanoral®-S Pediatric (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), Teldrin® Allergy, TheraFlu® Flu and Cold Medicine (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), TheraFlu® Flu and Cold Medicine for Sore Throat Maximum Strength (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Triaminic® Cold & Allergy Softchews® (as a combination product containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride), Triotann® (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), Triotann® Pediatric (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), Triotann®-S Pediatric (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), Triple Tannate® Pediatric Suspension (as a combination product containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate), Tussi-12® (as a combination product containing Chlorpheniramine Tannate, Carbetapentane Tannate, and Phenylephrine Tannate), Tylenol® Allergy Sinus Maximum Strength Caplets® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Tylenol® Allergy Sinus Maximum Strength Gelcaps® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Tylenol® Allergy Sinus Maximum Strength Geltabs® (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Tylenol® Cold Multi-Symptom Children's (as a combination product containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride), Vanex® Forte-R (as a combination product containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride), Vituz ® (as a combination product containing Chlorpheniramine, Hydrocodone)

This information does not replace the advice of a doctor. Ignite Healthwise, LLC, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Ignite Healthwise, LLC.

<cipublic-spinner variant="large"><span>Loading…</span></cipublic-spinner>

Page Footer

I want to...

Get an ID card File a claim View my claims and EOBs Check coverage under my plan See prescription drug list Find an in-network doctor, dentist, or facility Find a form Find 1095-B tax form information View the Cigna Glossary Contact Cigna

Audiences

Individuals and Families Medicare Employers Brokers Providers

Secure Member Sites

myCigna member portal Health Care Provider portal Cigna for Employers Client Resource Portal Cigna for Brokers

The Cigna Group Information

About Cigna Healthcare Company Profile Careers Newsroom Investors Suppliers The Cigna Group Third Party Administrators International Evernorth

 Cigna. All rights reserved.

Privacy Legal Product Disclosures Cigna Company Names Customer Rights Accessibility Non-Discrimination Notice Language Assistance [PDF] Report Fraud Sitemap Cookie Settings

Disclaimer

Individual and family medical and dental insurance plans are insured by Cigna Health and Life Insurance Company (CHLIC), Cigna HealthCare of Arizona, Inc., Cigna HealthCare of Illinois, Inc., Cigna HealthCare of Georgia, Inc., Cigna HealthCare of North Carolina, Inc., Cigna HealthCare of South Carolina, Inc., and Cigna HealthCare of Texas, Inc. Group health insurance and health benefit plans are insured or administered by CHLIC, Connecticut General Life Insurance Company (CGLIC), or their affiliates (see a listing of the legal entities that insure or administer group HMO, dental HMO, and other products or services in your state). Accidental Injury, Critical Illness, and Hospital Care plans or insurance policies are distributed exclusively by or through operating subsidiaries of Cigna Corporation, are administered by Cigna Health and Life Insurance Company, and are insured by either (i) Cigna Health and Life Insurance Company (Bloomfield, CT); (ii) Life Insurance Company of North America (“LINA”) (Philadelphia, PA); or (iii) New York Life Group Insurance Company of NY (“NYLGICNY”) (New York, NY), formerly known as Cigna Life Insurance Company of New York. The Cigna name, logo, and other Cigna marks are owned by Cigna Intellectual Property, Inc. LINA and NYLGICNY are not affiliates of Cigna.

All insurance policies and group benefit plans contain exclusions and limitations. For availability, costs and complete details of coverage, contact a licensed agent or Cigna sales representative. This website is not intended for residents of New Mexico.

Selecting these links will take you away from Cigna.com to another website, which may be a non-Cigna website. Cigna may not control the content or links of non-Cigna websites. Details